Wyoming, 2009

Hail in Wyoming, June 15, 2009

June 15, 2009 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced quarter sized hail and heavy rain near the Montana border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced quarter sized hail and heavy rain near the Montana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 12:07 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 15, 12:07 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
107 PM MDT MON JUN 15 2009

.DISCUSSION...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA
THIS AFTERNOON AHEAD OF APPROACHING SHORTWAVE. SHEAR APPEARS TO BE
ON THE WEAK SIDE. HOWEVER...GIVEN THE HIGH CAPE VALUES AND
FORCING EXPECT A FEW STORMS TO BECOME SEVERE THIS AFTERNOON AND
EVENING ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH
LARGE HAIL AND VERY HEAVY RAIN. WILL KEEP FLOOD WATCH IN PLACE
ACROSS NORTHWEST SOUTH DAKOTA...THE NORTHERN BLACK HILLS...AND
BEAR LODGE MOUNTAINS. EXPECT VERY HEAVY RAIN TO CAUSE SOME
FLOODING THIS AFTERNOON AND EVENING.

TROUGH WILL DIVE INTO THE SOUTHWEST ON TUESDAY WITH SHORTWAVE
MOVING NORTHWEST OF THE CWA. EXPECT SOUTHWEST FLOW TO STAY OVER
THE CWA THROUGH THURSDAY BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. SOME OF THE THUNDERSTORMS COULD BE
STRONG TO SEVERE.

EXTENDED...UPPER TROF WILL CROSS THE NRN PLAINS THURSDAY/THURSDAY
NIGHT AND CONTINUE TO BRING A CHANCE OF SHOWERS AND TSTMS TO THE
REGION. UPR RIDGE IS THEN EXPECTED TO BUILD INTO THE NRN ROCKIES AND
EXTEND EWD INTO THE NRN PLAINS FOR FRIDAY INTO THE WEEKEND. THIS
WILL BRING A TRANSITION TO A WARMER AND DRIER PATTERN FOR OUR AREA.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE
AREA TONIGHT. SOME OF THE STORMS WILL PRODUCE HAIL AND HEAVY RAIN.
MVFR AND IFR CONDITIONS CAN BE EXPECTED IN THE HEAVIER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BUTTE-CENTRAL BLACK HILLS-
     HAAKON-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
     ZIEBACH.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WYOMING
     BLACK HILLS.

&&
Hazardous weather outlook, Jun 15, 2:56 AM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
356 AM MDT MON JUN 15 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
356 AM MDT (456 AM CDT) MON JUN 15 2009

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT FOR NORTHWEST
   SOUTH DAKOTA...THE NORTHERN BLACK HILLS...AND THE BEARLODGE
   MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE WEATHER PATTERN WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THESE
STORMS MAY ALSO CONTAIN LOCALLY HEAVY RAINFALL...WHICH WILL FALL ON
GROUND THAT HAS ALREADY BEEN SATURATED FROM HEAVY RAINS SUNDAY
NIGHT. THIS MAY RESULT IN THE FLOODING OF SOME AREA CREEKS AND
RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM TUESDAY THROUGH THURSDAY
AS MULTIPLE UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 15, 12:06 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
106 PM MDT MON JUN 15 2009

SDZ012-025-WYZ056-057-071-152000-
BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-WESTERN CROOK-
WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...ALADDIN...ALVA...
DOWNTOWN BELLE FOURCHE AND HULETT
106 PM MDT MON JUN 15 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 104 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PEA TO
MARBLE SIZED HAIL AND HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES
WEST OF DOWNTOWN BELLE FOURCHE...AND WAS MOVING EAST AT 10 MPH.
ANOTHER AREA OF STRONG STORMS WAS BETWEEN HULETT AND ALVA...AND WERE
NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  AREAS WEST OF BELLE FOURCHE...
  AREAS AROUND HULETT AND ALVA...

BUNKERS
Local storm report, Jun 15, 12:10 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
110 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             6 SW UPTON              44.05N 104.73W
06/15/2009  E1.00 INCH       WESTON             WY   PUBLIC

&&

MSMITH
Special weather statement, Jun 15, 12:55 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT MON JUN 15 2009

SDZ012-025-WYZ057-071-152100-
BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...BEULAH
155 PM MDT MON JUN 15 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 153 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN...SMALL HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING. SOME
AREAS MAY RECEIVE AS MUCH AS ONE INCH OF RAIN. THIS STORM WAS
LOCATED 6 MILES NORTH OF BEULAH...OR 10 MILES WEST OF DOWNTOWN BELLE
FOURCHE...AND WAS MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  AREAS WEST OF BELLE FOURCHE AND SOUTHWEST OF HIGHWAY 212...
  AREAS NORTH OF BEULAH AND NORTHWEST OF SPEARFISH...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
10...

BUNKERS
Local storm report, Jun 15, 1:33 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
06/15/2009  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

LCZEPYHA
Special weather statement, Jun 15, 1:34 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT MON JUN 15 2009

SDZ012-025-072-073-WYZ057-071-152130-
BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...BEAR BUTTE...DOWNTOWN BELLE FOURCHE...
DOWNTOWN SPEARFISH AND DOWNTOWN STURGIS
234 PM MDT MON JUN 15 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 232 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORM WITH
HEAVY RAIN...NICKEL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
SOME AREAS MAY RECEIVE AS MUCH AS 1 TO 2 INCHES OF RAIN. THESE
STORMS WERE LOCATED FROM STURGIS TO SPEARFISH TO ALADDIN...AND WERE
MOVING SLOWLY NORTHEAST.

LOCATIONS IMPACTED INCLUDE...
  WHITEWOOD...
  DOWNTOWN STURGIS...
  BEAR BUTTE...
  SAINT ONGE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 3 AND
36...

BUNKERS
Special weather statement, Jun 15, 1:41 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
241 PM MDT MON JUN 15 2009

SDZ012-025-072-073-WYZ057-071-152130-
BUTTE-NORTHEASTERN CROOK-NORTHERN FOOT HILLS-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...BEAR BUTTE...DOWNTOWN BELLE FOURCHE...
DOWNTOWN SPEARFISH AND DOWNTOWN STURGIS
241 PM MDT MON JUN 15 2009

...STRONG THUNDERSTORMS AFFECTING THE AREA...

AT 240 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
HEAVY RAIN...NICKEL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
SOME AREAS MAY RECEIVE AS MUCH AS 1 TO 2 INCHES OF RAIN. THESE
STORMS WERE LOCATED FROM STURGIS TO SPEARFISH TO ALADDIN...AND WERE
MOVING SLOWLY NORTHEAST.

LOCATIONS IMPACTED INCLUDE...
  SPEARFISH...
  WHITEWOOD...
  DOWNTOWN STURGIS...
  BEAR BUTTE...
  SAINT ONGE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 3 AND
36...

BUNKERS

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 15, 1:52 PM MST
Where
Campbell County, 17 mi N of Recluse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.976, -105.700

The spotter also received 1.5 inches of rain in one hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165063.